Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 42, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 18, 1997, 7:43 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1997, 7:43 PM CDT (00:43 UTC)
- Expired
- Jul 18, 1997, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1669 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 190044
FFWOKC
OKC071-103-047-053-190330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI JUL 18 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHEASTERN OKLAHOMA
WESTERN KAY AND NORTHWESTERN NOBLE
IN NORTHWESTERN OKLAHOMA
NORTHEASTERN GARFIELD AND EASTERN GRANT
INCLUDING THE FOLLOWING LOCATIONS
BILLINGS...DEER CREEK...LAMONT AND TONKAWA
AT 743 PM CDT RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS...
PRODUCING HEAVY RAIN...CENTERED NEAR THE INTERSECTION
OF GRANT...KAY...NOBLE...AND GARFIELD COUNTIES. THIS CLUSTER WAS
MOVING SLOWLY NORTH...AND WILL AFFECT SOME AREAS THAT ARE ALREADY
SATURATED DUE TO VERY HEAVY RAINFALL DURING THE LAST SEVERAL DAYS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:57 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 3:57 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT FRI JUL 18 1997 CHALLENGING FCST AGAIN. ALL OF SHORT TERM WILL BE BASED ON TRACK OF VORT MAXIMUM OVR NCNTRL ZNS. ETA/NGM TAKE CNTR OF CIRCULATION ON MORE OF A NWD TRACK...WITH THE AVN TAKING A SLOWER WNW TRACK. UPR FORCING MECHANISMS RESPONSIBLE FOR MOVEMENT OF SYSTEM APPEAR VERY WK. THEREFORE...CRNT THINKING IS THAT THE SYSTEM SHOULD TAKE ON A NW MOVEMENT LIKE NGM...BUT SLOWER LIKE THE AVN. REGARDLESS...DO NOT SEE WHY CONVECTIVE ACTIVITY WON'T FIRE AGAIN LATER TONIGHT...SINCE SYSTEM HAS PRETTY MUCH BECOME WARM CORE. THINGS ARE QUITE RIGHT NOW...BUT THAT IS HOW IT HAS BEEN THE PAST FEW AFTNS. WL KEEP CURRENT FFA AND EXPAND IT TO THE WEST AND NORTHWEST FOR TONIGHT...THEN LET THE EVENING AND MID SHIFTS TWEAK ACCORDINGLY. MOST SIG RAINFALL MEASUREMENTS ACRS NORTHERN AND CENTRAL ZNS ARE MUCH LOWER THAN RADAR ESTIMATES...BUT GROUND TRUTH AMTS DO WARRANT THE FFA. IN EXTENDED FCST...WL CONT WITH SLGT CHC TO CHC POPS AS UPR RIDGE LOOSES SOME OF ITS AMPLITUDE AND CDFNT APRCHS FA. WL CONT WITH COOLING TREND ACRS NRN AND CNTRL ZNS ALSO. WL NOT STRAY TOO FAR FROM MOS NUMBERS FOR TEMPS. FCSTID = 11 OKC 70 87 71 90 / 70 60 30 20 HBR 69 90 70 95 / 50 40 30 20 SPS 72 95 72 97 / 30 30 30 20 GAG 67 86 68 90 / 70 60 40 30 PNC 70 87 72 91 / 70 60 30 20 DUA 72 93 73 95 / 30 30 20 20 .OKC... OK...FLASH FLOOD WATCH TONIGHT ZNS 06>08-11>13-17>20-24>26-28>31. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:30 PM CDT | Flash Flood Warning | OUN | Grant, Kay | 2 hr |
| Jul 19, 12:48 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 42 min |
| Jul 19, 1:23 AM CDT | Flash Flood Warning | OUN | Alfalfa, Garfield, Grant | 3 hr |
| Jul 19, 1:23 AM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jul 19, 3:07 AM CDT | Flash Flood Warning | OUN | Noble | 3 hr |
| Jul 19, 3:59 AM CDT | Flash Flood Warning | OUN | Alfalfa, Garfield, Grant, Kay | 3 hr |
| Jul 19, 6:16 AM CDT | Flash Flood Warning | OUN | Blaine | 3 hr |
| Jul 19, 6:55 AM CDT | Flash Flood Warning | OUN | Alfalfa, Garfield, Grant, Major | 2 hr |
| Jul 19, 6:55 AM CDT | Flash Flood Warning | OUN | Kay, Noble | 2 hr |
| Jul 19, 9:10 AM CDT | Flash Flood Warning | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Jul 19, 9:55 AM CDT | Flash Flood Warning | OUN | Lincoln | 3 hr |
| Jul 19, 10:49 AM CDT | Flash Flood Warning | OUN | Oklahoma | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.